Alert archive / West Virginia / Heat Advisories in 2021

Heat Advisory 2, NWS Charleston, WV

August 13, 202112 counties in West Virginia; Gallia County, Lawrence County, Ohio

NWS Charleston, WV issued this heat advisory at Aug 13, 2021, 2:48 AM EDT for 12 counties in West Virginia; Gallia County, Lawrence County, Ohio. It took effect at Aug 13, 2021, 12:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2021, 2:48 AM EDT (06:48 UTC)
In effect from
Aug 13, 2021, 12:00 PM EDT
Expired
Aug 13, 2021, 5:01 PM EDT
In force
5 hr
Issued by
NWS Charleston, WV

Counties Gallia County, OH, Lawrence County, OH, Cabell County, WV, Calhoun County, WV, Gilmer County, WV, Jackson County, WV, Kanawha County, WV, Lincoln County, WV, Mason County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 48 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS71 KRLX 130648
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
248 AM EDT Fri Aug 13 2021

OHZ086-087-WVZ006>009-013>019-029-131500-
/O.NEW.KRLX.HT.Y.0002.210813T1600Z-210814T0000Z/
Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Gilmer-
Including the cities of Gallipolis, Ironton, Lake Vesuvius, 
South Point, Huntington, Point Pleasant, New Haven, Ravenswood, 
Ripley, Parkersburg, Vienna, Harts, Alum Creek, Hamlin, 
Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, and Glenville
248 AM EDT Fri Aug 13 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

* WHAT...Heat index values up to 103 expected.

* WHERE...Portions of southeast Ohio and central, northern, 
  southern and western West Virginia.

* WHEN...From noon today to 8 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
2 follow-up statements
372 
WWUS71 KRLX 131315
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
915 AM EDT Fri Aug 13 2021

OHZ086-087-WVZ006>009-013>019-029-140000-
/O.CON.KRLX.HT.Y.0002.210813T1600Z-210814T0000Z/
Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Gilmer-
Including the cities of Gallipolis, Ironton, Lake Vesuvius, 
South Point, Huntington, Point Pleasant, New Haven, Ravenswood, 
Ripley, Parkersburg, Vienna, Harts, Alum Creek, Hamlin, 
Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, and Glenville
915 AM EDT Fri Aug 13 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Heat index values up to 103 expected.

* WHERE...Portions of southeast Ohio and central, northern, 
  southern and western West Virginia.

* WHEN...From noon today to 8 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
013 
WWUS71 KRLX 132101
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
501 PM EDT Fri Aug 13 2021

OHZ086-087-WVZ006>009-013>019-029-132215-
/O.CAN.KRLX.HT.Y.0002.000000T0000Z-210814T0000Z/
Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Gilmer-
Including the cities of Gallipolis, Ironton, Lake Vesuvius, 
South Point, Huntington, Point Pleasant, New Haven, Ravenswood, 
Ripley, Parkersburg, Vienna, Harts, Alum Creek, Hamlin, 
Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, and Glenville
501 PM EDT Fri Aug 13 2021

...HEAT ADVISORY IS CANCELLED...

Thunderstorms have cooled the air, and heat indices are no longer
expected to climb back into the 90s. Therefore, the heat advisory
is cancelled.

A severe thunderstorm watch is in effect for much of this area 
until 11 pm this evening. 

$$

TRM

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this heat advisory went out at Aug 13, 2:37 AM EDT, 11 minutes earlier.

Area forecast discussion, Aug 13, 2:37 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
237 AM EDT Fri Aug 13 2021

.SYNOPSIS...
Upper level disturbances bring isolated/scattered showers and
storms through the end of the work week, with heat and
humidity again today. A cold front arrives Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 236 AM Friday...

Scattered showers and storms are expected to develop once again
today through this evening as a strong shortwave approaches from the
northwest. This feature will develop a cold front expected to cross
the area tonight into Saturday morning. Meanwhile, the entire
area remains under a marginal risk for severe thunderstorms, and
a marginal risk for excessive rainfall.

Sfc CAPE values exceeding 3,000 J/kg within a very low shear
environment, PWATs near 2 inches translate to afternoon and
evening slow moving storms, back-building and training, leading
to excessive rainfall concerns.

It will continue hot and humid allowing heat indices exceeding 100
degrees during the afternoon hours. Some concerns arise about
the amount of cloud cover and convection during the peak
heating hours preventing heat indices to reach or pass 100 mark.
Therefore, will start small, with only few counties under a heat
advisory for portions of the lowlands this afternoon, allowing
the next shift to expand if necessary.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 225 PM Thursday...

High pressure at the surface and aloft will build in through
Saturday but not after an upper level wave of energy associated
with a surface frontal boundary passes through the area by early
afternoon. Enough vorticity and moisture will be present to
create chances for isolated to scattered diurnal showers and/or
thunderstorms along the front. High pressure backs off for
Sunday and the moisture will stick around as the aforementioned
frontal boundary becomes semi-stationary to our south keeping
good chances for showers and thunderstorms on the table,
especially over the higher terrain as models hint, likely due to
the elevated heat source effect and ample moisture from the
front as it meanders about.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 225 PM Thursday...

For Monday, moisture advects in from the deep south courtesy of
an extra tropical low pressure system driving due north toward
the area suggested by the EURO/Canadian models, although the
GFS does not support this solution. The EURO/Canadian models
have this feature starting to affect the area by early Tuesday
morning. Since the GFS is in disagreement with the other long
range models, decided to accept the blend of models from
guidance on this day for POPs/QPF/thunderstorm probability.
Temperatures will remain seasonable, however with the
possibility of deep southern tropical moisture, temperatures
may climb a few degrees above normal by Tuesday.

By end of day on Tuesday, moisture from the extra tropical
system will have passed and with high pressure remaining absent,
an upper trough will takeover the area which will promote
diurnal convection through the rest of the long term period.
This feature will also likely drag another front through the
area on Wednesday, significantly elevating showers and storms.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
As of 126 AM Friday...

Radar imagery indicate that convection around the area has
diminished in intensity or moved north outside our area. It appears
to be a lull in shower/storm activity. Therefore, removed VCTS from
the first 6 hours of TAFs.

Weak upper level disturbances will continue with the threat of
showers and storms overnight into Friday morning. Brief IFR
conditions will be possible along any storm. IFR conditions are also
expected in dense fog mainly along river valleys such as EKN and
CRW. Any fog will dissipate quickly by 13Z Friday morning.
Widespread VFR conditions expected Friday outside any storms.

A stronger upper level disturbance pushes from the northwest driving
a cold front expected to cross south late Friday night through
Saturday morning. Although it is still far out, will code VCTS
across the northern terminals during the evening hours.

Calm to light and variable winds will prevail tonight, becoming
light west to southwest on Friday. Gusty winds are possible with
thunderstorms Friday afternoon and evening. Light to moderate
southwest flow aloft tonight will become light west to southwest
overnight, and then remain so on Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog could be worse overnight than currently
forecast, especially where it rains early enough.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              FRI 08/13/21
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    M    M    M    M    M    L    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    H
EKN CONSISTENCY  H    M    M    L    L    M    L    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    M    M    H    H    H    H    H
CKB CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H

AFTER 06Z SATURDAY...
Brief IFR possible in thunderstorms near a cold front late
Friday night into Saturday. Brief IFR possible in thunderstorms
each afternoon through at least Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/30
NEAR TERM...ARJ
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...ARJ
Hazardous weather outlook, Aug 12, 8:37 PM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
837 PM EDT Thu Aug 12 2021

OHZ066-067-075-076-084-WVZ011-140045-
Perry-Morgan-Athens-Washington-Vinton-Tyler-
837 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for portions of east-central Ohio,
and Tyler County in northwestern West Virginia.

.DAY ONE...Tonight.

A few thunderstorms could be strong or heavy tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few of the stronger thunderstorms Friday afternoon and evening
could produce damaging winds.

Isolated water issues are also possible Friday into Saturday if
thunderstorms hit the same location multiple times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ083-085>087-WVZ005>010-013>020-024>031-140045-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-
837 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for northeast Kentucky, far
southeast Ohio, and much of the lowlands of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

While Friday is not expected to be quite as hot as Thursday, heat
indices on Friday could once again reach the upper 90s to lower 100s
in a few spots. Just a slight change in the forecast could warrant
the issuance of a heat advisory.

A few of the stronger thunderstorms Friday afternoon and evening
could produce damaging winds.

Isolated water issues are also possible Friday into Saturday if
thunderstorms hit the same location multiple times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ032>034-039-040-515>526-140045-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
837 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for southwest Virginia, and
the mountains of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few of the stronger thunderstorms Friday afternoon and evening
could produce damaging winds.

Isolated water issues are also possible Friday into Saturday if
thunderstorms hit the same location multiple times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:38 PM EDTSpecial Weather StatementRLXPutnam52 min
Aug 13, 1:44 PM EDTSpecial Weather StatementRLXLincoln, Wayne46 min
Aug 13, 2:03 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Putnam27 min
Aug 13, 2:10 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne35 min
Aug 13, 2:29 PM EDTSpecial Weather StatementRLXPutnam31 min
Aug 13, 2:35 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Putnam40 min
Aug 13, 2:43 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne33 min
Aug 13, 2:55 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Lincoln, Logan, Raleigh22 min
Aug 13, 3:50 PM EDTSpecial Weather StatementRLXCabell25 min
Aug 13, 4:08 PM EDTFlash Flood WarningRLXCabell3 hr
Aug 13, 4:14 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Wood46 min
Aug 13, 4:22 PM EDTSpecial Weather StatementRLXCabell, Putnam23 min
Aug 13, 5:13 PM EDTSpecial Weather StatementRLXTyler32 min
Aug 13, 7:25 PM EDTSpecial Weather StatementRLXWyoming35 min
Aug 13, 7:57 PM EDTSpecial Weather StatementRLXMcDowell33 min
Aug 13, 9:03 AM EDTSpecial Weather StatementRLXPerry42 min
Aug 13, 3:20 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence25 min
Aug 13, 3:34 PM EDTSpecial Weather StatementRLXJackson26 min
Aug 13, 4:42 PM EDTSpecial Weather StatementRLXPerry33 min
Aug 13, 4:50 PM EDTSpecial Weather StatementRLXWashington25 min
Aug 13, 5:13 PM EDTSpecial Weather StatementRLXWashington17 min

Nearby

Heat Advisories in West Virginia, 2021Heat Advisories in Ohio, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.